The FDA released a 460 page document regarding the safety of long acting beta agonists (LABA) for the use of asthma, in addition to a two day advisory committee meeting this week on the call to ban LABA when used alone and not in combination with an inhaled steroid. The FDA found through a meta-analysis of 110 trials studying 4 drugs—2 LABAs, Foradil and Serevent, and 2 LABA/ICS (Inhaled Corticosteroids) Advair and Symbicort. The study found that there was an increased risk of hospitalization and asthma related deaths from LABAs alone ,with 20 asthma related deaths of which 16 came from those of patients strictly taking LABA. Prior to the implementation of LABAs in asthma these drugs were used in COPD with good results. Therefore, although the FDA is calling for their ban in the use of asthma they will most likely not be pulled from the market for the use of COPD.
Despite the FDAs forceful stance against the use of LABAs, the NY Times reports that many medical associations, including the American Academy of Pediatrics, American Thoracic Society, American Academy of Allergy Asthma and Immunology, and American College of Allergy Asthma and Immunology still support the continued use of the medications.
The FDA’s role is to protect patients. However some of the officials may be detached from clinical practice where we often see the benefits of LABAs. The major contention lies between the use of LABAs alone versus LABAs with ICS, however the FDA is considering continuing studies on the safety of Advair and Symbicort, particularly in children. As the NY Times explains, LABAs may cause an increased risk in death because such agents immediately relieve symptoms, thereby potentially making patients less likely to use an inhaled steroid concurrently.Some anecdotal evidence that was published in the NEJM in the early 90s stated that two elderly patients were found dead holding their Serevent inhalers. While this is tragic, maybe the onus lies on us to properly educate our patients as to how and when to utilize their medications and simultaneously teaching them to be as vigilant as possible by taking cues from their symptoms.